Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 109, NWS Mobile, AL

May 27, 2001Marengo County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2001, 7:18 PM CDT for Marengo County, Alabama. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 2001, 7:18 PM CDT (00:18 UTC)
Expired
May 27, 2001, 8:00 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 140 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:25 PM CDTThunderstorm Wind 55 ESweet Water, ALHigh thunderstorm winds blew trees and power lines down near Sweet Water. The winds also damaged bleachers at a baseball field. No one was injured.
May 27, 7:25 PM CDTHail 1.25Sweet Water, AL
May 27, 7:40 PM CDTThunderstorm Wind 50 EShiloh, ALHigh winds from a thunderstorm blew several trees down near Shiloh.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2361 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2361 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS54 KMOB 280019
SVRMOB
ALC091-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
718 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARENGO COUNTY IN SOUTHWEST ALABAMA

* UNTIL 800 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF SWEET WATER...MOVING NORTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXONS MILL BY 725 PM CDT
  MILLER...SHILOH BY 735 PM CDT
  OCTAGON...MAGNOLIA BY 745 PM CDT

STRONG DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE LIKELY
WITH THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3201 8800 3201 8781 3216 8762 3226 8783

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT SUN MAY 27 2001

SERIES OF S/W IN NORTHWEST FLOW ALOFT PASSING OVER CWA THROUGH
TUESDAY WITH BEST CHANCES OF SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON ON MEMORIAL DAY.  BOTH ETA AND AVN HAVE A STRONG SHORTWAVE
APPROACHING THE CWA EARLY MONDAY AFTERNOON.  THE COMBINATION OF
INCREASING INSTABILITY AND PRECIPITABLE WATER...AND THE INTERACTION
OF THE S/W WITH A WELL DEVELOPED SEA BREEZE AND LEFTOVER OUTFLOW
BOUNDARIES...WILL LEAD TO SOME DECENT CHANCES OF PRECIPITATION.
WILL BUMP UP POPS TO LIKELY (60 PERCENT) FOR MONDAY ACROSS THE
CWA...EXCEPT 40 PERCENT IN MORE STABLE MARINE ENVIRONMENT ALONG THE
COAST.

EXTENDED...H5 LOW CONTINUES TO LIFT NORTHEAST AWAY FROM CONUS AS
NORTHWEST FLOW ALOFT TRANSITIONS TO ZONAL FLOW AFTER MIDWEEK.  A
CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE LEFT IN
THE EXTENDED AS A SERIES OF SHORTWAVES WILL TRAVERSE THE REGION
THROUGH NEXT WEEKEND...BUT WITH LESSER MOISTURE TO WORK WITH.  WILL
KEEP TEMPERATURES VERY CLOSE TO CLIMATE NORMS.

MARINE...SOUTHWEST WINDS CONTINUING AT 10 TO 15 KNOTS MAX WITH NO
ADVISORY CRITERIA BEING MET THROUGH EXTENDED.  SCATTERED SHOWERS OR
THUNDERSTORMS OFFSHORE MONDAY EVENING/NIGHT...EXCEPT NUMEROUS OVER
MOBILE BAY.

FIRE..AFTERNOON RH WILL REMAIN ABOVE WATCH/WARNING CRITERIA AS
ONSHORE FLOW PERSISTS AND CLOUDS/PRECIPITATION CHANCES INCREASE ON
MONDAY.

PRELIMINARY NUMBERS...
MOB TB 070/083 069/087 070 22264
PNS BB 071/084 072/086 073 22243
DTS BB 073/082 072/084 072 22243
GZH TB 066/082 066/085 064 22464
2R0 TB 065/082 065/086 065 22464
61A TB 064/083 063/0*84 064 22464

/22

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:48 PM CDTSevere Thunderstorm WarningMOBWashington27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.